MAUDE Adverse Event Report: ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION, TRIAL STEM, DISTAL, 16

ZIMMER SWITZERLAND MANUFACTURING GMBH WAGNER SL REVISION, TRIAL STEM, DISTAL, 16
Model Number N/A
Medical Device Problem Codes Fracture (1260); Difficult to Remove (1528)
Health Effect - Clinical Codes Limb Fracture (4518); Appropriate Clinical Signs, Symptoms and Conditions Term/Code Not Available (4581)
Date of Event 01/11/2021
Type of Reportable Event Serious Injury
Additional Manufacturer Narrative
The manufacturer did receive per and images for review.Where lot numbers were received for the devices, the device history records were reviewed and found to be conforming.A cause for this specific event cannot be ascertained from the information provided.As soon as supplemental information becomes available an updated report will be submitted.(b)(4).
 
Event or Problem Description
During revision surgery, the distal trial fractured and the distal portion of the stem was stuck in the femur.The surgery was delayed by an hour.The implantation and explantation dates are left empty as the device involved in this complaint is an instrument.Hence, no expiration date is captured, for the same reason.
 
Additional Manufacturer Narrative
This follow-up report is being submitted to relay corrected and additional information.Event description: it was reported that during revision surgery on (b)(6) 2021, the screw connecting the proximal and distal wagner trial stems fractured while the trial stems were in the patient.The broken off screw end remained in the distal trial stem.Due to the remaining fracture part, the distal wagner trial stem could no longer be retrieved from the femoral canal.After multiple unsuccessful removal attempts an extended trochanteric osteotomy was performed to retrieve the trial stem.These intraoperative complications led a surgical delay of around one hour.Review of received data: due diligence: no further due diligence required as all required information to support the conclusion is available or was already requested.Images: two undated images have been received from the operating room.One image shows three wagner trial components consisting of a proximal (225) trial stem with a screw in it, a distal wagner trial stem and a broken off screw head.Additionally, it was reported by the sales representative that the broken screw was not used with the 225 distal trial stem.The second image shows the drill hole of the distal trial stem which appears asymmetric.Patient data: (b)(6) male product evaluation: visual examination: the distal wagner trial stem and the broken off screw head have been received.There are severe deformations, indentations and scratch marks on the outer surface of the distal trial stem.In addition, some flanks were deformed or torn off.The proximal surface with the bore hole also has indentations and deformations.The bore hole is asymmetrical and only a small portion of the original thread structure is still visible.The rest of the thread was filled with the broken off screw and has a smooth surface structure with some drill marks.On the received screw head, the size mark 190 is visible.The screw has broken off just above the distal thread, which remained in the distal trial stem.The lot number was inscribed on the missing screw part and is therefore no longer present.The fracture surface of the screw head indicates a forced fracture.Review of product documentation: device purpose: this device is intended for treatment.Product compatibility: the compatibility check could not be performed, even though it was reported that the 190 screw has not been used with the 225 proximal trial stem, a mismatch cannot be completely excluded.Conclusion: it was reported that during revision surgery on (b)(6) 2021, the screw connecting the proximal and distal wagner trial stems fractured while the trial components were in the patient.The broken off screw end remained in the distal trial stem.Due to the remaining fracture part, the distal wagner trial stem could no longer be retrieved from the femoral canal.After multiple unsuccessful removal attempts an extended trochanteric osteotomy was performed to retrieve the trial stem.These intraoperative complications led a surgical delay of around one hour.The asymmetry and the smooth surface characteristics of the bore hole of the distal trial stem indicate that it was drilled into the bore hole and the remaining screw part, which was thereby pushed to the side and into the thread.This most likely occurred during one of the removal attempts of the distal trial stem.Therefore, the original thread surface can no longer be examined.The characteristics of the fracture surface of the received screw head indicate a forced fracture.Possible causes of screw fracture include, but are not limited to, fracture due to introduction of defects due to wear from repeated use, cleaning and sterilization, cold welding, wrong combination of the trial screw and the proximal wagner trial stem, and jamming of the thread due to tissue remnants.Based on the visual examination and since the received distal trial stem was manufactured in 2007, the most likely cause is wear of the screw and the thread of the distal trial stem leading to fracture.Nevertheless, since the original thread structure is no longer visible, an exact cause could not be identified.Based on the available manufacturing records and the given information, the investigation did not identify a nonconformance or a complaint out of box (coob).The need for corrective measures is not indicated and zimmer gmbh considers this case as closed.Zimmer biomet¿s reference number of this file is (b)(4).
 
Event or Problem Description
No change to previously reported event.

Brand Name
WAGNER SL REVISION, TRIAL STEM, DISTAL, 16
Common Device Name
WAGNER SL REVISION, TRIAL STEM, DISTAL, 16
Manufacturer (Section D)
ZIMMER SWITZERLAND MANUFACTURING GMBH
sulzer allee 8
sulzer industrie park
winterthur 8404
SZ  8404
MDR Report Key11242718
Report Number0009613350-2021-00038
Device Sequence Number3806030
Product Code LXH
UDI-Device Identifier00889024277823
UDI-Public00889024277823
Combination Product (Y/N)N
Initial Reporter StateMI
Initial Reporter CountryUS
PMA/510(K) Number
N/A
Number of Events Summarized1
Summary Report (Y/N)N
Serviced by Third Party (Y/N)Unknown
Reporter Type Manufacturer
Report Source health professional
Initial Reporter Occupation Physician
Type of Report Initial,Followup
Report Date (Section B) 04/15/2021
1 Device was Involved in the Event
1 Patient was Involved in the Event
Is this an Adverse Event Report? Yes
Is this a Product Problem Report? Yes
Operator of Device Health Professional
Device Model NumberN/A
Device Catalogue Number01.00109.116
Device Lot Number07.317668
Was Device Available for Evaluation? Device Returned to Manufacturer
Date Returned to Manufacturer01/19/2021
Was the Report Sent to FDA? No
Initial Date Received by Manufacturer 01/12/2021
Supplement Date Received by Manufacturer04/14/2021
Initial Report FDA Received Date01/28/2021
Supplement Report FDA Received Date04/15/2021
Is This a Single-Use Device that was
Reprocessed and Reused on a Patient? (Y/N)
No
If action reported to FDA under 21 USC 360i(g), list
FDA-assigned Recall Number or include a statement
N/A
Patient Sequence Number1
Outcome Attributed to Adverse Event Hospitalization;